NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 24, 2:53 PM EST, 7 minutes earlier.
Area forecast discussion, Feb 24, 2:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
253 PM EST Thu Feb 24 2022
.SYNOPSIS...
A mix of precipitation will move into the area this afternoon
and evening, as a low pressure system moves northeast across the
Ohio Valley. Dry weather is expected starting on Friday, as high
pressure builds into the region from the central plains. This
high will keep conditions dry over the weekend, with gradually
warming temperatures leading into next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The focus for this forecast remains with the precipitation
moving into the area this afternoon and overnight.
A sharpening mid-level trough is currently located over Texas,
and this trough will be moving quickly northeast as the day and
evening progress. Winds aloft are quite strong, with a 130-150
knot jet at 300mb, and the Ohio Valley / southern Great Lakes
will be well-positioned for large scale ascent beginning this
afternoon. Surface low pressure will remain generally south of
the area, keeping ENE flow over the ILN forecast area through
early Friday morning. However, at 850mb, low pressure will be
tracking through the region and northeast into Lake Erie. Thus,
there will be a period of time with southwesterly flow at 850mb,
bringing theta-e advection atop a cooler and drier layer near
the surface. This setup will support a mix of precipitation
types across the region. Thankfully, the model envelope
regarding temperatures (both at the surface and aloft) is in
reasonably good agreement, so there is decent confidence in the
overall layout of p-types tonight.
Current radar imagery and surface observations indicate that
precipitation is spreading into Indiana, and will enter the ILN
CWA by 4PM. This activity is producing a mix of precipitation
types, with snow, sleet, freezing rain, and rain all being
reported in various portions of Indiana and Illinois. A p-type
mix is expected as the activity begins in the ILN area, with the
greatest potential for mixed precipitation within the Winter
Weather Advisory area.
After some adjustments were made earlier this morning for the
ILN forecast, in order to slightly increase/focus the ice
amounts and slightly decrease the snow amounts, later-arriving
model data did not provide any strong case for making further
changes. In fact, recent HRRR runs have been slightly less
robust with the warm nose, suggesting a little more potential
for sleet than previously thought. This also ensured that
confidence in warning-criteria ice (>0.25") remained marginal.
This remains a possibility, particularly for areas along a swath
from Wayne County IN to Delaware County OH, but it appears most
locations will be more likely to get 0.1" to 0.2" of ice, with
some sleet mixing in at times. Overall, there remains high
confidence in receiving accumulating ice through this corridor.
Two counties (Fairfield and Pickaway) were added to the
advisory, as the northern parts of those counties may also get
some light ice accumulations.
Snow and sleet will be most likely to mix in for the northern
three ILN counties (Mercer/Auglaize/Hardin) with around an inch
combined, and perhaps slightly higher amounts in the far
northern sections of those counties.
Finally, it should be noted that WPC has included the
southeastern portion of the ILN forecast area in a marginal risk
for excessive rainfall. With rainfall amounts generally expected
to remain around an inch or less, additional widespread or
significant flooding is not expected. However, with conditions
already saturated, lower-end flooding is certainly a
possibility.
Temperatures will be somewhat non-diurnal through this first
period of the forecast, as temperatures may rise in the
southeastern ILN counties (likely to receive only non-freezing
rain) during the overnight hours. However, by morning,
temperatures in the 20s will be filtering into the northwestern
half of the CWA.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The Winter Weather Advisory is scheduled to expire at 7AM Friday
morning. Behind the mid-level trough that produced the
precipitation, much quieter weather is expected through the rest
of Friday and Friday night. Dry high pressure will move into the
region, extending all the way into the Ohio Valley from the
central plains / middle Mississippi Valley region. This air mass
will start off with below-normal temperatures for Friday, before
modifying in the long-term period. While skies will likely start
out cloudy on Friday, some breaks are expected by Friday night.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Dry weather is expected Saturday as high pressure settles into
the Ohio Valley. Temperatures will be below normal. After lows
in the teens and lower 20s, highs will range from the lower 30s
north to the lower 40s south.
A long wave mid level trough is forecast to dig southeast into
southeast Canada, the eastern Great Lakes, and New England
Saturday night into Sunday night. This will push a cold front
across our area Sunday/Sunday night followed by high pressure on
Monday. Pcpn associated with the front is expected to stay to
our northeast. WAA ahead of the front will allow temperatures to
warm a little on Sunday. Highs will range from the upper 30s
north to the upper 40s south. Colder air will arrive Sunday
night, allowing temperatures to fall back into the teens and
lower 20s. Highs on Monday will be similar to Sunday's readings
as the coldest of air will stay shunted to the northeast.
For the remainder of the extended, the upper level pattern will
feature northwest flow. After high pressure moves to the east
Monday night, a weak frontal system will pass east through the
Great Lakes Tuesday/Tuesday night. Brief high pressure on
Wednesday will be followed by a cold front Wednesday
night/Thursday. Both systems appear to be moisture starved at
this time, so will keep the forecast dry for now. Highs in the
40s/50s are expected Tuesday/Wednesday. Thursday's highs are
highly uncertain at this time due to differences in the strength
of post frontal CAA, so will maintain the super ensemble mean
(National Blend of Models).
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Poor aviation conditions are expected through much of the next
24 hours. Precipitation will move into the TAF sites after 21Z.
While this should begin as rain for most locations, FZRA is
expected at KDAY, and some FZRA will likely mix in at KCMH/KLCK
at some point as well. KILN will be mainly rain, though there is
a small chance of a period of FZRA occurring. Finally, in terms
of precipitation type, a mix with snow or sleet is possible at
KDAY near the end of the precipitation early tomorrow morning.
Aside from these precipitation hazards, ceilings are certain to
go IFR, and a period of LIFR is also fairly likely. Visibilities
should also go to IFR levels during, and after, the heaviest
precipitation. A very gradual improvement in conditions can be
expected tomorrow after 12Z, with ceilings returning to MVFR
levels by late morning or early afternoon.
Winds will be out of the ENE at the start of the TAF period,
with variable winds overnight as they take a few hours to switch
to the WNW by tomorrow morning. A period of gusty winds (perhaps
as high as 20-25 knots) may occur for a few hours tomorrow
morning.
OUTLOOK...MVFR ceilings will likely persist Friday evening.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 7 AM EST Friday for OHZ026-034-
035-042>046-051>056-060>065-070.
KY...None.
IN...Winter Weather Advisory until 7 AM EST Friday for INZ050-058-
059-066.
&&
SYNOPSIS...Hatzos
NEAR TERM...Hatzos
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...HatzosHazardous weather outlook, Feb 24, 2:25 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
225 PM EST Thu Feb 24 2022
INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070-251930-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-
225 PM EST Thu Feb 24 2022
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ073>075-080-KYZ089>100-OHZ071>074-077>082-088-251930-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
225 PM EST Thu Feb 24 2022
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.
.DAY ONE...This afternoon and tonight.
Rain will occur this afternoon through early Friday morning. With
the ground being very wet, this rainfall could produce some flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
HATZOS